Texas, 2009

Wildfire in Texas, August 28, 2009

August 28, 2009 · NWS CRP · 1 event in 1 county or zone

The Sammy Fire in Aransas County burned through 100 acres of drought-stressed fuels, and was caused by fireworks. 785 ) The fire burned through a neighborhood 2 miles southwest of Rockport, damaging one home and threatening 30 others.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Sammy Fire in Aransas County burned through 100 acres of drought-stressed fuels, and was caused by fireworks. (N 28 00.481 X W 97 04.785 ) The fire burned through a neighborhood 2 miles southwest of Rockport, damaging one home and threatening 30 others. 10 homes were evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 28, 9:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 28, 9:12 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1012 AM CDT FRI AUG 28 2009

.DISCUSSION...GOES SOUNDER DATA DEPICT GREATER MSTR OVER THE ERN
THAN WRN CWFA/MSA. RECENT ISOLD CONVECTION OVR THE NRN WATERS
CORRELATED WITH LOW CIN/LI MINIMA FROM THE 12Z NAM INITIALIZATION.
NAM PROGS LOW AFTN CIN VALUES TO BE CONFINED TO THE ERN CWFA.
HWR...WL RETAIN ISOLD CONVECTION FOR THE NWRN CWFA OWING TO THE
PROXIMITY OF A FRONTAL BNDRY JUST NORTH OF THE CWA (BASED ON
MSAS) COMBINED WITH AN UPPER TROUGH APPROACHING FROM THE NORTHWEST
(ALTHOUGH NAM/GFS DEPICT Q-VECTOR DIVERGENCE ASSOCIATED WITH IT)
WHICH MAY GENERATE SCT CONVECTION TO THE NORTH WHICH COULD
PROPAGATE INTO THE CWFA. WL MAINTAIN CONVECTION OVR THE NRN 1/2 OF
THE CWFA THIS AFTN/EVENING. ANTICIPATE ONSHORE FLOW WITH SPEEDS
BELOW SCA CRITERION...BASED ON NAM/LOCAL ARW/GFS DETERMINISTIC
SOLNS.

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT FRI AUG 28 2009/

DISCUSSION...UPDATED TO INCLUDE 12Z AVIATION DISCUSSION.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST
PERIOD. VCTS ADDED TO THE TAF AFTER 19Z FOR KVCT AS THAT AREAS HAS
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. OTHERWISE...
WINDS WILL GENERALLY BE LIGHT WITH AN INCREASE AS THE WINDS SHIFT
BEHIND THE AFTERNOON SEA-BREEZE. WINDS WILL DECREASE ONCE AGAIN
TONIGHT.

PREV DISCUSSION... /ISSUED 425 AM CDT FRI AUG 28 2009/

SHORT TERM (TODAY THROUGH SATURDAY)...WILL HAVE TO CONTINUE TO
WATCH CONVECTION OVER FRIO AND ATASCOSA COUNTIES THIS MORNING AS
ACTIVITY DRIFTS SOUTHWARD INTO OUR NORTHWESTERN COUNTIES. THIS
ACTIVITY IS RIDING ALONG HIGHER VALUES OF MOISTURE CONVERGENCE BUT
SHOULD ENCOUNTER HIGHER CIN VALUES OVER THE NEXT COUPLE OF HOURS.
OTHERWISE...THE WEAK FRONTAL BOUNDARY OVER NORTH TEXAS AND THE
CONCHO VALLEY WILL SLOWLY SAG SOUTHWARD TODAY. WILL CONTINUE
SLIGHT CHANCE POPS OVER NORTHERN COUNTIES TODAY AS MOISTURE
INCREASES AHEAD OF APPROACHING TROUGH AXIS. ISOLATED CONVECTION
AGAIN EXPECTED ON SATURDAY AS BOUNDARY STALLS NEAR THE AREA.
MOISTURE FIELDS ALONG THE COAST WILL ALLOW FOR INCREASED POPS AS
WELL. THE NAM IS GOING WITH 40 POPS ALONG THE COASTAL PLAINS...HOWEVER
WILL STAY ON THE CONSERVATIVE SIDE FOR NOW AND KEEP 20 POPS IN THE
FORECAST. OVERALL...TEMPERATURES WILL REMAIN ABOVE AVERAGE TODAY
WITH A SLIGHT COOL DOWN TOMORROW WITH INCREASED MOISTURE AND THE
NEARBY BOUNDARY.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...THE PERIOD BEGINS
WITH A WEAK BOUNDARY STALLED ACROSS/NEAR THE FORECAST AREA. THIS
BOUNDARY WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH
MUCH OF THE EXTENDED. DURING THE FIRST HALF OF THE PERIOD...MODELS
ARE PROGGING THE BEST MOISTURE TO REMAIN MOSTLY SOUTH OF THE AREA
THROUGH MONDAY. AS A RESULT...AM ONLY SHOWING SLIGHT CHANCE POPS
ACROSS THE REGION DURING THIS TIME FRAME. BY TUESDAY...MODELS ARE
PROGGING A FAVORABLE DEEP EASTERLY FLOW DEVELOPING IN THE LOW AND
MID LEVELS. ALSO...A LARGE AREA OF TROPICAL MOISTURE IS PROGGED TO
MOVE INTO DEEP SOUTH TEXAS...AND EVENTUALLY INTO PORTIONS OF SOUTH
TEXAS. WITH THE RESIDUAL BOUNDARY STILL IN PLACE AND THE INCREASED
MOISTURE...WILL SHOW LOW END CHANCE POPS FOR TUESDAY THROUGH
THURSDAY ACROSS THE SOUTHERN COASTAL BEND...WITH SLIGHT CHANCE POPS
FURTHER NORTH AND WEST. WILL THEN TAPER POPS BACK BY LATE THURSDAY
AS WEAK RIDGING BUILDS IN FROM THE NORTHWEST. SLIGHTLY COOLER TEMPS
ARE EXPECTED THROUGH THE EXTENDED AS A RESULT OF THE INCREASED
MOISTURE AND CLOUD COVER.

MARINE...A WEAK PRESSURE GRADIENT WILL PREVAIL OVER THE MIDDLE
TEXAS COASTAL WATERS THROUGH THE PERIOD WITH GENERALLY WEAK WINDS.
WINDS WILL INCREASE EACH AFTERNOON AND EVENING AS THE THERMAL
GRADIENT TIGHTENS. SEAS WILL AVERAGE AROUND 2 FEET THROUGHOUT THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    98  74  98  74  96  /  10  10  20  10  10
VICTORIA          99  72  98  71  98  /  20  20  20  10  10
LAREDO           106  78 105  77 105  /  10  10  10  10  10
ALICE            105  73 104  75 103  /  10  10  20  10  10
ROCKPORT          95  77  94  78  93  /  10  10  20  10  10
COTULLA          104  72 102  73 102  /  10  20  10  10  10
KINGSVILLE       100  75 100  74  99  /  10  10  20  10  10
NAVY CORPUS       94  78  93  78  92  /  10  10  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Aug 28, 4:47 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
547 AM CDT FRI AUG 28 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-291100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
547 AM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHERN COUNTIES
TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM CORPUS
CHRISTI TO BEEVILLE SATURDAY AND SUNDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/KRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Aransas

When
August 28, 12:00 PM CST to 8:00 PM CST
Where
Aransas forecast zone
Reported by
Park/Forest Service
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

The Sammy Fire in Aransas County burned through 100 acres of drought-stressed fuels, and was caused by fireworks. (N 28 00.481 X W 97 04.785 ) The fire burned through a neighborhood 2 miles southwest of Rockport, damaging one home and threatening 30 others. 10 homes were evacuated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195760.